Universal algorithms for solving the matrix Bellman equations over semirings


This paper is a survey on universal algorithms for solving the matrix Bellman equations over semirings and especially tropical and idempotent semirings. However, original algorithms are also presented. Some applications and software implementations are discussed.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. Alefeld G, Herzberger J (1983) Introduction to interval computations. Academic Press, New York

    MATH  Google Scholar 

  2. Baccelli FL, Cohen G, Olsder GJ, Quadrat JP (1992) Synchronization and linearity: an algebra for discrete event systems. Wiley, Hoboken

  3. Backhouse RC, Carré BA (1975) Regular algebra applied to path-finding problems. J Inst Math Appl 15:161–186

    MathSciNet  Article  MATH  Google Scholar 

  4. Barth W, Nuding E (1974) Optimale Lösung von Intervalgleichungsystemen. Comput Lett 12:117–125

    MathSciNet  Article  MATH  Google Scholar 

  5. Butkovič P (2010) Max-linear systems: theory and algorithms. Springer, Berlin

  6. Butkovič P, Schneider H, Sergeev S (2011) Z-matrix equations in max algebra, nonnegative linear algebra and other semirings. http://www.arxiv.org/abs/1110.4564

  7. Carré BA (1971) An algebra for network routing problems. J Inst Math Appl 7:273–294

    Article  MATH  Google Scholar 

  8. Carré BA (1979) Graphs and networks. Oxford University Press, Oxford

    MATH  Google Scholar 

  9. Cechlárová K, Cuninghame-Green RA (2002) Interval systems of max-separable linear equations. Linear Alg Appl 340(1–3):215–224

    Article  MATH  Google Scholar 

  10. Cuninghame-Green RA (1979) Minimax algebra, volume 166 of lecture notes in economics and mathematical systems. Springer, Berlin

    Google Scholar 

  11. Faddeev DK, Faddeeva VN (2002) Computational methods of linear algebra. Lan’, St. Petersburg. 3rd ed., in Russian

  12. Fiedler M, Nedoma J, Ramík J, Rohn J, Zimmermann K (2006) Linear optimization problems with inexact data. Springer, New York

    MATH  Google Scholar 

  13. Golan J (2000) Semirings and their applications. Kluwer, Dordrecht

  14. Golub GH, van Loan C (1989) Matrix computations. John Hopkins University Press, Baltimore and London

    MATH  Google Scholar 

  15. Gondran M (1975) Path algebra and algorithms. In: Roy B (ed), Combinatorial programming: methods and applications, Reidel, Dordrecht, pp 137–148

  16. Gondran M, Minoux M (1979) Graphes et algorithmes. Éditions Eylrolles, Paris

  17. Gondran M, Minoux M (2010) Graphs, dioids and semirings. Springer, New York a.o.

  18. Gunawardena J (eds) (1998) Idempotency. Cambridge University Press, Cambridge

    MATH  Google Scholar 

  19. Hardouin L, Cottenceau B, Lhommeau M, Le Corronc E (2009) Interval systems over idempotent semiring. Linear Alg Appl 431:855–862

    MathSciNet  Article  MATH  Google Scholar 

  20. Kolokoltsov VN, Maslov VP (1997) Idempotent analysis and its applications. Kluwer, Dordrecht

  21. Kreinovich V, Lakeev A, Rohn J, Kahl P (1998) Computational complexity and feasibility of data processing and interval computations. Kluwer, Dordrecht

    Book  MATH  Google Scholar 

  22. Krivulin NK (2006) Solution of generalized linear vector equations in idempotent linear algebra. Vestnik St.Petersburg Univ Math 39(1):23–36

    MathSciNet  Google Scholar 

  23. Lehmann DJ (1977) Algebraic structures for transitive closure. Theor Comp Sci 4:59–76

    Article  MATH  Google Scholar 

  24. Litvinov GL (2007) The Maslov dequantization, idempotent and tropical mathematics: a brief introduction. J Math Sci 141(4):1417–1428. http://www.arxiv.org/abs/math.GM/0507014

    Google Scholar 

  25. Litvinov GL, Maslov VP (1996) Idempotent mathematics: correspondence principle and applications. Russ Math Surv 51:1210–1211

    MathSciNet  Article  MATH  Google Scholar 

  26. Litvinov GL, Maslov VP (1998) The correspondence principle for idempotent calculus and some computer applications. In: Gunawardena J (ed) Idempotency, Cambridge University Press, Cambridge, pp 420–443. http://www.arxiv.org/abs/math.GM/0101021

  27. Litvinov GL, Maslova EV (2000) Universal numerical algorithms and their software implementation. Progr Comput Softw 26(5):275–280. http://www.arxiv.org/abs/math.SC/0102114Z

    Google Scholar 

  28. Litvinov GL, Sobolevskiĭ AN (2000) Exact interval solutions of the discrete bellman equation and polynomial complexity in interval idempotent linear algebra. Dokl Math 62(2):199–201. http://www.arxiv.org/abs/math.LA/0101041

  29. Litvinov GL, Sobolevskiĭ AN (2001) Idempotent interval analysis and optimization problems. Reliab Comput 7(5):353–377. http://www.arxiv.org/abs/math.SC/0101080

    Google Scholar 

  30. Litvinov GL, Maslov VP, Rodionov AYa (2000) A unifying approach to software and hardware design for scientific calculations and idempotent mathematics. International Sophus Lie Centre, Moscow. http://www.arxiv.org/abs/math.SC/0101069

  31. Litvinov GL, Maslov VP, Shpiz GB (2001) Idempotent functional analysis. An algebraic approach. Math Notes 69(5):696–729. http://www.arxiv.org/abs/math.FA/0009128

    Google Scholar 

  32. Litvinov GL, Rodionov AYa, Tchourkin AV (2008) Approximate rational arithmetics and arbitrary precision computations for universal algorithms. Int J Pure Appl Math 45(2):193–204. http://www.arxiv.org/abs/math.NA/0101152

  33. Litvinov GL, Maslov VP, Rodionov AYa, Sobolevskiĭ AN (2011) Universal algorithms, mathematics of semirings and parallel computations. Lect Notes Comput Sci Eng 75:63–89. http://www.arxiv.org/abs/1005.1252

  34. Lorenz M (1993) Object oriented software: a practical guide. Prentice Hall Books, Englewood Cliffs, N.J.

    Google Scholar 

  35. Maslov VP (1987a) A new approach to generalized solutions of nonlinear systems. Soviet Math Dokl 42(1):29–33

    Google Scholar 

  36. Maslov VP (1987b) On a new superposition principle for optimization process. Uspekhi Math Nauk [Russian Math Surveys] 42(3):39–48

    Google Scholar 

  37. Mikhalkin G (2006) Tropical geometry and its applications. In: Proc ICM 2:827–852. http://www.arxiv.org/abs/math.AG/0601041

  38. Moore RE (1979) Methods and applications of interval analysis. SIAM Studies in Applied Mathematics. SIAM, Philadelphia

    Book  Google Scholar 

  39. Myškova H (2005) Interval systems of max-separable linear equations. Linear Alg Appl 403:263–272

    Article  MATH  Google Scholar 

  40. Myškova H (2006) Control solvability of interval systems of max-separable linear equations. Linear Alg Appl 416:215–223

    Article  MATH  Google Scholar 

  41. Neumaier A (1990) Interval methods for systems of equations. Cambridge University Press, Cambridge

    MATH  Google Scholar 

  42. Pohl I. (1997) Object-Oriented Programming Using C++ , 2nd ed. Addison-Wesley, Reading

  43. Rote G (1985) A systolic array algorithm for the algebraic path problem. Comput Lett 34:191–219

    MathSciNet  Article  MATH  Google Scholar 

  44. Sedgewick R (2002) Algorithms in C++ . Part 5: graph algorithms, 3rd ed. Addison-Wesley, Reading

  45. Sergeev S (2011) Universal algorithms for generalized discrete matrix Bellman equations with symmetric Toeplitz matrix. Tambov University Reports, ser. Natural and Technical Sciences 16(6):1751–1758. http://www.arxiv.org/abs/math/0612309

  46. Simon I (1988) Recognizable sets with multiplicities in the tropical semiring. Lect Notes Comput Sci 324:107–120

    Article  Google Scholar 

  47. Sobolevskiĭ AN (1999) Interval arithmetic and linear algebra over idempotent semirings. Dokl Math 60:431–433

    Google Scholar 

  48. Stepanov A, Lee M (1994) The standard template library. Hewlett-Packard, Palo Alto

    Google Scholar 

  49. Tchourkin AV, Sergeev SN (2007) Program demonstrating how universal algorithms solve discrete Bellman equation over various semirings. In: Litvinov G, Maslov V, Sergeev S (eds) Idempotent and tropical mathematics and problems of mathematical physics (Volume II), Moscow. French-Russian Laboratory J.V. Poncelet. http://www.arxiv.org/abs/0709.4119

  50. Viro O (2001) Dequantization of real algebraic geometry on logarithmic paper. In: 3rd European Congress of Mathematics: Barcelona, July 10–14, 2000. Birkhäuser, Basel, pp 135. http://www.arxiv.org/abs/math/0005163

  51. Viro O (2008) From the sixteenth hilbert problem to tropical geometry. Jpn J Math 3:1–30

    MathSciNet  Article  Google Scholar 

Download references


The authors are grateful to the anonymous referees for a number of important corrections in the paper.

Author information



Corresponding author

Correspondence to G. L. Litvinov.

Additional information

This work is supported by the RFBR-CRNF grant 11-01-93106 and RFBR grant 12-01-00886-a.

Communicated by A. D. Nola.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Litvinov, G.L., Rodionov, A.Y., Sergeev, S.N. et al. Universal algorithms for solving the matrix Bellman equations over semirings. Soft Comput 17, 1767–1785 (2013). https://doi.org/10.1007/s00500-013-1027-5

Download citation


  • Systolic Array
  • Bellman Equation
  • Closure Operation
  • Weighted Directed Graph
  • Universal Algorithm